Kansas, 2021

Damaging Winds in Kansas, July 9 to 10, 2021

July 9 to 10, 2021 · NWS TOP · 13 events in 6 counties and zones

Several counties reported wind damage from a strong line of thunderstorms that occurred during the night of 7/9 into 7/10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several counties reported wind damage from a strong line of thunderstorms that occurred during the night of 7/9 into 7/10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 5:30 PM CST, 6 hours earlier.

Area forecast discussion, Jul 9, 5:30 PM CST, 6 hours before
Area Forecast Discussion
National Weather Service Topeka KS
630 PM CDT Fri Jul 9 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 249 PM CDT Fri Jul 9 2021

The main focus for this forecast is the threat for storms tonight
and tomorrow.

This afternoon, a warm front continues to push north across the
central Plains. Eastern Kansas is firmly within the warm sector
and despite temperatures in the 90s and dewpoints in the 70s we
are likely still well capped. This is evident by the lack of
surface-based cumulus development and elevated cloud bases.
Indications are that we will remain capped all day today and even
through the night.

A better chance of storms arrives tonight as a mid-level wave
kicks off an MCS across the high Plains. The 12 UTC CAM suite is
in fairly good agreement on the evolution of the MCS tonight.
They have the MCS entering northern KS after midnight and exiting
our area by 5 AM. If the MCS can maintain a developed cold pool
and stay balanced enough through its life-cycle then it has the
potential to produce damaging winds and heavy rainfall. However,
most indications are that it will weaken as it enters our area and
encounters a robust mid-level cap.

The evolution of Saturday will be dependent on overnight/morning
convection and cloud cover. Scattered showers and isolated storms
may linger into the morning as a surface low and cold front
pushes into the area. There is uncertainty as to timing and
severity of any development later in the day as some guidance
suggests showers and cloud cover will limit afternoon instability
and some have the cold front almost out of our area by peak
heating. The most likely location for afternoon/evening storms at
this time is along and south of the I-35 corridor. Hail, damaging
wind and heavy rain will be the main threats with any storms that
develop Saturday afternoon/evening.

The upper trough associated with this system becomes a closed low
Saturday night over the MS River Valley. This will leave eastern
Kansas in a position to receive wrap-around precipitation in the
form of heavy showers as forecast soundings indicate a fully
saturated sounding and PWATs around 1.75 inches. A potentially
active pattern may continue into next week as additional waves
meander through the flow into the middle of the week. Otherwise,
expect cooler temperatures for the weekend behind the front with
highs in the 70s and 80s, followed by a warm-up back into the 90s
for the start of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Jul 9 2021

VFR conditions should prevail through much of the period. Ongoing
thunderstorms across western NE should make their way towards the
terminals after 06Z. Brief reductions of VSBY and gusty northwest
winds should be the primary concerns. That round of storms should
clear the terminals shortly after sunrise. Additional storms are
possible Saturday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ020-034.

&&

DISCUSSION...Jones
AVIATION...Baerg
Hazardous weather outlook, Jul 9, 9:00 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1000 PM CDT Fri Jul 9 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-110300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1000 PM CDT Fri Jul 9 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms, some possibly severe, are likely tonight into
early Saturday morning. Damaging wind with locally heavy rainfall
are the main hazards. The best potential for these severe storms
appears to be along and north of Interstate 70, where a severe
thunderstorm watch is in effect through 5 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible Saturday afternoon for areas
along and southeast of the Kansas Turnpike. Large hail, damaging
wind, and heavy rainfall are the main threats with any storms
that
develop Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 9, 11:30 PM CST to 11:31 PM CST
Where
Marshall County, 0.53 mi W of Bremen
Measured
62 kt (71 mph) estimated gust
Reported by
Public
Coordinates
39.900, -96.790

Report of tree limbs down and bent quonset doors and mounts/hinges. Times estimated based on radar.

Thunderstorm Wind, Riley

When
July 10, 12:22 AM CST to 12:23 AM CST
Where
Riley County, 3.74 mi E of Riley
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.300, -96.760

Public report.

Thunderstorm Wind, Wabaunsee

When
July 10, 12:31 AM CST to 12:32 AM CST
Where
Wabaunsee County, 3.5 mi N of Newbury
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
39.130, -96.160

Measured on a personal weather station. Time estimated by radar.

Thunderstorm Wind, Pottawatomie

When
July 10, 12:34 AM CST to 12:35 AM CST
Where
Pottawatomie County, 1.48 mi NNW of Wamego
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.220, -96.330

Measured on a mesonet station.

Thunderstorm Wind, Pottawatomie

When
July 10, 12:35 AM CST to 12:36 AM CST
Where
Pottawatomie County, 1.07 mi E of Wamego
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -96.300

Many snapped tree branches in the city, and a 40 foot tall tree snapped and blocking the roadway. The health of the tree was unknown.

Thunderstorm Wind, Shawnee

When
July 10, 12:51 AM CST to 12:52 AM CST
Where
Shawnee County, 0.87 mi SW of Elmont
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.160, -95.710

Report of a fence blown over.

Thunderstorm Wind, Shawnee

When
July 10, 12:55 AM CST to 12:56 AM CST
Where
Shawnee County, 6.14 mi SSW of Menoken
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.000, -95.800

Tree limb 8 inches in diameter blown down.

Thunderstorm Wind, Shawnee

When
July 10, 12:56 AM CST to 12:57 AM CST
Where
Shawnee County, 0.87 mi SW of (Top)billard Arpt to
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.060, -95.630

Several large tree limbs down. Time estimated by radar.

Thunderstorm Wind, Shawnee

When
July 10, 12:56 AM CST to 12:57 AM CST
Where
Shawnee County, 2.63 mi NW of Pauline
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.000, -95.710

Tree limb about 12 inches in diameter blown down.

Thunderstorm Wind, Shawnee

When
July 10, 12:56 AM CST to 12:57 AM CST
Where
Shawnee County, 5.1 mi SE of Valencia
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -95.810

Report from NWS employee.

Thunderstorm Wind, Shawnee

When
July 10, 12:58 AM CST to 12:59 AM CST
Where
Shawnee County, 4.24 mi SW of Topeka
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.010, -95.740

Report of a large limb down on a driveway. Time estimated by radar.

Thunderstorm Wind, Shawnee

When
July 10, 1:04 AM CST to 1:05 AM CST
Where
Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -95.670

Measured at kfoe asos at Forbes Field.

Thunderstorm Wind, Cloud

When
July 10, 3:38 AM CST to 3:39 AM CST
Where
Cloud County, 0.69 mi S of (Cnk)blosser Apt Con
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.540, -97.650

Measured at the kcnk asos at Blosser Field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972075, 972076, 972077, 972078, 972079, 972080, 972081, 972082, 972083, 972084, 972085, 972086, 972087.